All Sections

Home | Public Safety

It's OK to treat an OD, but call 911

By BEA LEWIS
Sunday News Correspondent

April 21. 2018 8:55PM
Officer Eric Adams – his department's enforcement, prevention and treatment coordinator – and Laconia Police Chief Matt Canfield say keeping naloxone in reach can save a life. (Bea Lewis/Sunday News Correspondent)



LACONIA - If people follow the Surgeon General's advice to carry opioid overdose reversal drugs, they shouldn't hesitate to call for medical assistance after administering it, local first responders say.

As the enforcement, prevention and treatment coordinator for Laconia police, officer Eric Adams meets with every overdose victim in the city, giving them his cellphone number to call when they're ready for help.

"Keeping them alive long enough for them to make headway with addiction treatment is crucial, and naloxone is often a key component to achieving that goal," he said.

Naloxone is a medication that can reverse an overdose; it's often known by its trade name, Narcan.

The importance of naloxone was made clear again this month when Surgeon General Jerome Adams issued a national advisory recommending more Americans carry it and learn to use it - the first advisory from the Surgeon General in more than a decade.

He urged people with an addict in their family, school or medical practice to learn how to use naloxone because "keeping it within reach can save a life."

Revived overdose victims often have no memory of their near-death experience.

"In an active overdose, people black out. They don't understand. Lots tell me they don't remember what happened," Adams said. "When people use, it's not their intent to die."

Narcan is available as a nasal spray and as an injectable antidote to opioid overdoses. (BEA LEWIS/SUNDAY NEWS CORRESPONDENT)

But Deputy Fire Chief Shawn Riley said the drug is not a replacement for professional medical attention. 

People need to call 911 as soon as they administer Narcan, Riley said. 

The need for repeat doses depends upon the amount, type, and route of administration of the opioid being blocked, and people can relapse back into respiratory depression, he said. They need to be supervised until medical assistance arrives.

Often, Riley said, emergency personnel have no idea what drugs an overdosing person has taken. While Narcan can rouse overdose victims back to consciousness, depending on what they have taken, respiratory depression can quickly return and brain damage can result.

Overdoses occur not just when a person intentionally ingests a large dose but also when he or she takes a dose of unknown composition.

Assistant Fire Chief Kirk Beattie said Narcan nasal spray is available to the public in a pre-filled single dose with a plastic applicator that operates just like a decongestant spray bought over the counter that doesn't need to be primed.

"It doesn't even have a cover on it," Beattie said. 

Narcan has been available for purchase in New Hampshire since December 2015, after a state-contracted physician signed a standing order allowing pharmacists to dispense it along with directions on how to use it.

The state Bureau of Emergency Medical Services reported in February that Belknap County had 3.13 overdose incidents per 10,000 people in the county.

Fire department personnel administered seven doses of Narcan in January, 22 in February and five in March, according to Riley.

"Making a death notification for an overdose is heartbreaking to say the least. It's such a waste of life whether they are 59, 29 or 18," said Police Chief Matt Canfield.

"The problem is as potent as ever," said Canfield, lamenting that the city continues to average about 10 overdose deaths a year. There have been six since Jan. 1.

For Sen. Jeanne Shaheen, D-N.H., who has championed efforts to bring federal funds to fight the opioid epidemic, the Surgeon General's advisory - the first since 2005, when Richard Carmona warned pregnant women not to drink alcohol - is further proof of the severity of the opioid problem.

Last week, Shaheen joined 15 other senators in calling on the U.S. Department of Health and Human Services to take immediate action to reduce the price of Narcan.

Narcan nasal spray, which comes as a two-pack, costs $150. Hand-held auto-injector EVZIO, Shaheen said, increased in price from $690 in 2014 to more than $1,400 today for a two-pack. At a Lakes Region Rite Aid, a pharmacist said the out-of-pocket cost for the two-pack of Narcan is $125.79.

New Hampshire has the third highest drug overdose death rate per capita in the country.

Since taking on his role in September 2014, Adams said, recidivism has dropped markedly. The number of addicts who stay clean has increased by 8 to 10 percent, but the number of fatal overdoses has remained steady.

The scourge continues to cut across all socio-economic classes. 

Often, Riley said, when he talks with people about how they ended up chasing a high with a powerful price, it started in a physician's office with a prescription for a painkiller for a legitimate injury.

Adams says he has helped more than 100 clients get into recovery, one of whom recently called him, a year after they first met.

"I can't tell you how many times an addict has said to me, 'I never thought I'd be talking with a cop about using drugs.'"


Public Safety Health Deaths in the news Social issues Laconia


More Headlines